Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Charleston, SC

July 12, 2001Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 12, 2001, 2:36 PM EDT for Charleston County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 2:36 PM EDT (18:36 UTC)
Expired
Jul 12, 2001, 3:10 PM EDT
In force
34 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:40 PM EDTThunderstorm Wind 50 EAdams Run, SCLarge tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 121837
SVRCHS

SCC019-121910-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 310 PM EDT.

* AT 236 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ADAMS
  RUN...OR ABOUT 16 MILES NORTH OF EDISTO BEACH...MOVING SOUTH AT 5
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RURAL SOUTHWESTERN CHARLESTON COUNTY

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU
SHOULD PREPARE FOR LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE 
WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

$$

NNNN

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:25 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 12, 2:25 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT THU JUL 12 2001

UPR RDG WILL CONT TO RETROGRADE TO BE JUST SE OF FOUR CORNERS
AREA INTO SUN THEN BEGINS TO BUILD BACK TO THE NE LATE IN THE
WEEKEND. ERN TROF REMAINS FROM N.E. DOWN THE ERN SEABOARD INTO SUN.
ERN EDGE OF VORT MAX SLIDING DOWN FROM THE MIDWEST IN PERSISTENT NW
FLO TONIGHT AND WILL AFFECT AREA THRU FRI. AT THE SFC...SAGGING COLD
FRONT AND MEANDERING LOW WILL LINGER ACRS THE CWA THRU MUCH OF FRI
BEFORE BEGINNING TO MOVE OFF THE COAST. SHORT RANGE MODELS AGREE THAT
DEEP MSTR BEGINS TO BE REPLACED BY COOLER AND DRIER AIR OVERNIGHT FRI
INTO SAT. UNTIL THEN...WILL HAVE A MIX TONIGHT OF NGM TEMPS AND MAV
POPS AND VARIABLE WIND ACRS NRN COUNTIES. WILL BE CLOSE TO AVN
NUMBERS FRI AND FRI NIGHT. PLAN A DRY FCST FROM EARLY SAT ALL THE WAY
THRU MON AND THEN BRING BACK PCPN MAINLY AFTN/EVE FOR TUE/WED/THU.
EXPCT AFTN HIGH TEMPS IN THE UPR 80 SAT AND SUN AND THEN CLIMBING
AGAIN ABV 90 DEGS FOR THE REMAINDER OF THE WORKWEEK. NEXT FRONT
WILL PROBABLY STALL N OF THE AREA NEXT THU.

CWF...VAR WIND ACRS NRN WATERS...SW FOR THE S THRU MUCH OF FRI. ALL
MARINE ZONES WILL SHIFT TO NE FRI NIGHT AND SAT. PLAN NO FLAGS.

FCSTID = 25
CHS   76  87  71  87 /  40  50  20  10
SAV   75  89  70  88 /  40  50  30  10
CHL   81  85  76  86 /  40  50  20  10
NBC   77  88  71  88 /  40  50  20  10
RBW   72  87  70  89 /  40  50  20  10

.CHS...
GA...NONE.
SC...NONE.

MJR/SLB

In the hours before

Special weather statement, Jul 12, 1:15 PM EDT, 1 hour 21 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-130500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
115 PM EDT THU JUL 12 2001

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA
AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON AND EARLY TONIGHT...

.DISCUSSION...
A WEAK SURFACE TROUGH AND ASSOCIATED LOW LEVEL BOUNDARY MOVING
ACROSS THE AREA FROM NORTH TO SOUTH THIS AFTERNOON WILL INTERACT
WITH OTHER LOW-LEVEL BOUNDARIES IN THE AREA TO LIFT THE EXISTING HOT
AND HUMID AIR ACROSS THE REGION...CREATING THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE. THE RELATIVELY LOW WET-BULB ZERO HEIGHTS
ARE CONDUCIVE FOR HAIL REACHING THE GROUND BEFORE MELTING.
PRECIPITABLE WATER AMOUNTS AROUND 2 INCHES...COMBINED WITH SLOW
MOVING STORMS...WILL ENHANCE THE POSSIBILTY OF SOME AREAS RECEIVING
LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES OF RAIN IN A
RELATIVELY SHORT PERIOD.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS THIS AFTERNOON AND EVENING WILL BE DAMAGING
DOWNBURST WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES PER HOUR...AND SMALL HAIL.

STAY TUNED TO NOAA WE]ATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

SLB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:26 PM EDTSevere Thunderstorm WarningCHSBeaufort34 min
Jul 12, 2:32 PM EDTSevere Thunderstorm WarningCHSAllendale28 min
Jul 12, 3:32 PM EDTSevere Thunderstorm WarningCHSDorchester28 min
Jul 12, 3:37 PM EDTSevere Thunderstorm WarningCHSColleton23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.